Tags

Type your tag names separated by a space and hit enter

Pharmacologically induced embryonic dysrhythmia and episodes of hypoxia followed by reoxygenation: a common teratogenic mechanism for antiepileptic drugs?
Teratology. 1998 Mar; 57(3):117-26.T

Abstract

Antiepileptic drugs (AEDs), such as phenytoin (PHT), carbamazepine (CBZ), trimethadione (TMD), and phenobarbital (PB), have all been associated with a similar pattern of malformations, as well as growth retardation and developmental delay. Valproic acid (VPA) has been associated with a different pattern of malformations. Recent studies suggest that PHT's fetal adverse effect is related to its membrane stabilizing pharmacological properties (blockage of voltage-dependent ion channels). During a restricted sensitive period, this results in induction of concentration-dependent bradyarrhythmia in the embryo and episodes of hypoxia/reoxygenation. The aim of this study was to compare the potential of PHT, CBZ, PB, TMD, and dimethadione (DMD; the active metabolite of TMD) to cause bradyarrhythmias. All of these AEDs exert mainly their pharmacological effect via blockage of ion channels. VPA and vigabatrin (VGB), which are pharmacologically active mainly by other mechanisms, were also tested. C57 Bl/6J mouse embryos were cultured in vitro on gestation day 10 in vitro (in 20% rat serum). The drugs were suspended in either water or dimethylsulfoxide and administered into the culture medium in increasing concentrations up to 20 times the human therapeutic plasma concentration. A scoring system was employed in order to rank the drugs based on their potential to cause bradycardia, ventricular arrhythmia, and cardiac arrest in relation to human therapeutic concentrations. Based on this system, the drugs were ranked as follows: DMD = PHT >> PB = CBZ > TMD = VPA >> VGB (no potential). The results correlate well with the available clinical/experimental data of the tested AED's potential to induce hypoxia-related fetal adverse effects, such as oral clefts, distal limb defects, growth retardation, and developmental delay. The results support the idea that adverse fetal effects after in utero exposure to PHT, PB, CBZ, and TMD (via the active metabolite DMD) are initiated via a common pharmacological mechanism: blockage of ion channels in the developing heart in the early embryo resulting in bradyarrhythmias, hemodynamic alterations, and hypoxia/reoxygenation damage.

Authors+Show Affiliations

Department of Pharmaceutical Biosciences, Uppsala University, Sweden.No affiliation info available

Pub Type(s)

Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

9587965

Citation

Azarbayjani, F, and B R. Danielsson. "Pharmacologically Induced Embryonic Dysrhythmia and Episodes of Hypoxia Followed By Reoxygenation: a Common Teratogenic Mechanism for Antiepileptic Drugs?" Teratology, vol. 57, no. 3, 1998, pp. 117-26.
Azarbayjani F, Danielsson BR. Pharmacologically induced embryonic dysrhythmia and episodes of hypoxia followed by reoxygenation: a common teratogenic mechanism for antiepileptic drugs? Teratology. 1998;57(3):117-26.
Azarbayjani, F., & Danielsson, B. R. (1998). Pharmacologically induced embryonic dysrhythmia and episodes of hypoxia followed by reoxygenation: a common teratogenic mechanism for antiepileptic drugs? Teratology, 57(3), 117-26.
Azarbayjani F, Danielsson BR. Pharmacologically Induced Embryonic Dysrhythmia and Episodes of Hypoxia Followed By Reoxygenation: a Common Teratogenic Mechanism for Antiepileptic Drugs. Teratology. 1998;57(3):117-26. PubMed PMID: 9587965.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Pharmacologically induced embryonic dysrhythmia and episodes of hypoxia followed by reoxygenation: a common teratogenic mechanism for antiepileptic drugs? AU - Azarbayjani,F, AU - Danielsson,B R, PY - 1998/5/20/pubmed PY - 2000/6/20/medline PY - 1998/5/20/entrez SP - 117 EP - 26 JF - Teratology JO - Teratology VL - 57 IS - 3 N2 - Antiepileptic drugs (AEDs), such as phenytoin (PHT), carbamazepine (CBZ), trimethadione (TMD), and phenobarbital (PB), have all been associated with a similar pattern of malformations, as well as growth retardation and developmental delay. Valproic acid (VPA) has been associated with a different pattern of malformations. Recent studies suggest that PHT's fetal adverse effect is related to its membrane stabilizing pharmacological properties (blockage of voltage-dependent ion channels). During a restricted sensitive period, this results in induction of concentration-dependent bradyarrhythmia in the embryo and episodes of hypoxia/reoxygenation. The aim of this study was to compare the potential of PHT, CBZ, PB, TMD, and dimethadione (DMD; the active metabolite of TMD) to cause bradyarrhythmias. All of these AEDs exert mainly their pharmacological effect via blockage of ion channels. VPA and vigabatrin (VGB), which are pharmacologically active mainly by other mechanisms, were also tested. C57 Bl/6J mouse embryos were cultured in vitro on gestation day 10 in vitro (in 20% rat serum). The drugs were suspended in either water or dimethylsulfoxide and administered into the culture medium in increasing concentrations up to 20 times the human therapeutic plasma concentration. A scoring system was employed in order to rank the drugs based on their potential to cause bradycardia, ventricular arrhythmia, and cardiac arrest in relation to human therapeutic concentrations. Based on this system, the drugs were ranked as follows: DMD = PHT >> PB = CBZ > TMD = VPA >> VGB (no potential). The results correlate well with the available clinical/experimental data of the tested AED's potential to induce hypoxia-related fetal adverse effects, such as oral clefts, distal limb defects, growth retardation, and developmental delay. The results support the idea that adverse fetal effects after in utero exposure to PHT, PB, CBZ, and TMD (via the active metabolite DMD) are initiated via a common pharmacological mechanism: blockage of ion channels in the developing heart in the early embryo resulting in bradyarrhythmias, hemodynamic alterations, and hypoxia/reoxygenation damage. SN - 0040-3709 UR - https://www.unboundmedicine.com/medline/citation/9587965/Pharmacologically_induced_embryonic_dysrhythmia_and_episodes_of_hypoxia_followed_by_reoxygenation:_a_common_teratogenic_mechanism_for_antiepileptic_drugs L2 - https://doi.org/10.1002/(SICI)1096-9926(199803)57:3<117::AID-TERA1>3.0.CO;2-Y DB - PRIME DP - Unbound Medicine ER -